Alert archive / Texas / Rip Current Statements in 2022

Rip Current Statement 47, NWS Houston/Galveston, TX

October 22, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this rip current statement at Oct 22, 2022, 9:48 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Oct 22, 2022, 10:00 AM CDT. It was in force for 71 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 9:48 AM CDT (14:48 UTC)
In effect from
Oct 22, 2022, 10:00 AM CDT
Expired
Oct 25, 2022, 9:00 AM CDT
In force
71 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WHUS44 KHGX 221448
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
948 AM CDT Sat Oct 22 2022

TXZ436>439-222300-
/O.NEW.KHGX.RP.S.0047.221022T1500Z-221023T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
948 AM CDT Sat Oct 22 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Sunday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
8 follow-up statements
535 
WHUS44 KHGX 222051
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
351 PM CDT Sat Oct 22 2022

TXZ436>439-230500-
/O.CON.KHGX.RP.S.0047.000000T0000Z-221023T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
351 PM CDT Sat Oct 22 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through Sunday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
586 
WHUS44 KHGX 231056
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
556 AM CDT Sun Oct 23 2022

TXZ436>439-231900-
/O.EXT.KHGX.RP.S.0047.000000T0000Z-221024T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
556 AM CDT Sun Oct 23 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
267 
WHUS44 KHGX 231523
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1023 AM CDT Sun Oct 23 2022

TXZ436>439-240000-
/O.CON.KHGX.RP.S.0047.000000T0000Z-221024T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1023 AM CDT Sun Oct 23 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
313 
WHUS44 KHGX 231935
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
235 PM CDT Sun Oct 23 2022

TXZ436>439-241200-
/O.EXT.KHGX.RP.S.0047.000000T0000Z-221025T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
235 PM CDT Sun Oct 23 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula Counties.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
587 
WHUS44 KHGX 240820
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 AM CDT Mon Oct 24 2022

TXZ436>439-241630-
/O.EXT.KHGX.RP.S.0047.000000T0000Z-221025T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
320 AM CDT Mon Oct 24 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
133 
WHUS44 KHGX 241528
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1028 AM CDT Mon Oct 24 2022

TXZ436>439-250200-
/O.CON.KHGX.RP.S.0047.000000T0000Z-221025T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1028 AM CDT Mon Oct 24 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
020 
WHUS44 KHGX 242018
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
318 PM CDT Mon Oct 24 2022

TXZ436>439-250430-
/O.CON.KHGX.RP.S.0047.000000T0000Z-221025T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
318 PM CDT Mon Oct 24 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
286 
WHUS44 KHGX 250816
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
316 AM CDT Tue Oct 25 2022

TXZ436>439-251400-
/O.EXT.KHGX.RP.S.0047.000000T0000Z-221025T1400Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
316 AM CDT Tue Oct 25 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island 
  and Bolivar Peninsula.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and float. 
Do not swim against the current. If able, swim in a direction 
following the shoreline. If unable to escape, face the shore and 
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Oct 22, 6:22 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 22, 6:22 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
622 AM CDT Sat Oct 22 2022

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night)
Issued at 210 AM CDT Sat Oct 22 2022

One last short term forecast in which the main questions are
temperatures and winds. In fact, we're already getting the first
inklings of change tonight, as humidity levels will be shifting
and there is even the first emergence of slight chances of rain at
the coast tomorrow. But we'll get there in a bit.

First things first, the situation tonight is pretty similar to the
last couple of nights. The main difference is a smattering of
marine stratocu over the Gulf, with the slimmest of bleedover onto
the coast around Galveston Bay. These clouds are typical in
relatively stable environments, but does signal that moisture in
the column, particularly at the cloud level around 4000 feet AGL
is beginning to increase given how starkly clear past nights have
been.

Why is this happening? Well, winds are southerly, and coming in
from the Gulf in the 15 mph neighborhood. This creates a pretty
solid connection with Gulf moisture, and though it will take some
time to really moisten up, precipitable water values are now up
above half an inch, and around 60 percent of normal, as opposed to
the 30ish percent of normal we have been seeing of late.

The other major consequence of the increasingly humid airmass is
on overnight low temps. Gone are the chilly nights from the early
part of the week. Indeed, while we saw plenty of places in the 50s
this time last night, most everyone is trapped in the 60s early
this morning. We've got a few more hours of potential cooling
left, so the cool spots may yet fall below 60, but dewpoints are
already in the upper 50s across the area and heading up, so it'll
be tough. Thanks to the warm start and full sun, we should see a
pretty warm day today. The cooler coast still looks to see highs
in the 80s except right on the water, and folks well inland seem
likely to reach the mid to upper 80s.

Tomorrow, second verse, same as the first. Another warm morning
(probably a few degrees warmer, even, as lows in the middle 60s to
lower 70s should prevail!) leading to an afternoon with
temperatures 5-10 degrees above seasonal averages. Not an
exceptional amount of heat, but enough to notice. I do get bold
enough to introduce a slight chance of showers at the coast around
Galveston Bay for Sunday afternoon. I'm not really expecting rain,
but given precipitable water managing to reach an inch, and
increased upglide in the warmer, more humid airmass ahead of an
incoming front, it seems responsible to have an outside shot of a
quick, brief coastal shower. But really, when it comes to talking
that cold front, that is still in the realm of the long term...

Luchs

&&

.LONG TERM...
(Monday through Friday)
Issued at 210 AM CDT Sat Oct 22 2022

By Monday, the remnants of Pacific Hurricane Roslyn in the form of
deep moisture and PVA will sweep along the TX coast, aiding in
the development of some isolated early morning coastal showers
for our area. PWs steadily climb to 1.8-1.9" on Monday. Meanwhile,
a deepening trough will be pushing through the Four Corners
Region on Monday morning with its associated surface front pushing
through Central Texas. Showers and storms ahead of the front will
push through our area on Monday afternoon, bringing 0.5 to 1.5
inches of rain across our CWA with the best rain chances and
highest rainfall amounts north of Houston. Despite plenty of deep
layer shear overhead due to the sharp meridional jet aloft,
instability and CAPE will be lacking, so not expecting any type of
strong or severe storms on Monday. However, the previously
mentioned deep layer tropical moisture could lead to locally heavy
rain. Keep in mind that given the lack of rain lately and the
Moderate to Extreme Drought conditions for most of our CWA, no
flash flooding is expected with these showers and storms.

By midnight on Monday, the surface cold front will push through
Southeast Texas and reach the coast a few hours before sunrise on
Tuesday. High pressure, northwesterly winds, and dry air will
quickly fill in behind the front, leading to clear skies and a
gradual drop in temperature. Daytime highs on Tuesday only reach
the low to mid 70s while overnight lows cool down to the 40s and
50s. By Wednesday, high pressure starts to shift east, but
continued CAA will lead to another day of highs in the low to mid
70s and a night with lows in the 40s and 50s. By Thursday, E-SE
winds resume, driving up temperatures and humidity again as highs
climb to the low 80s. Fortunately, global models are hinting at
another mid level trough coming off The Rockies on Friday and
invigorating a sfc cold front that will push through the Southern
Plains, giving us another chance for rain and colder temps late
next week.

Walts

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 619 AM CDT Sat Oct 22 2022

Generally VFR this period, but now some potential for FEW/SCT
clouds at MVFR or low VFR heights as moisture increases. Winds
more southerly today, becoming gusty towards mid-day or early
afternoon.

&&

.MARINE...
Issued at 210 AM CDT Sat Oct 22 2022

Onshore flow will continue to strengthen today, so Caution flags
have been extended through this evening. During the overnight
hours, these onshore winds should increase to Advisory criteria,
so Advisory flags will most likely be needed through the overnight
hours and into tomorrow morning. This continued pattern of SCEC
winds during the day and SCA winds overnight will continue over
the next few days, leading to seas building to 6ft by Sunday
evening. Showers and storms ahead of a strengthening cold front
will sweep through our coastal waters on Monday, and winds will
continue to build seas up to 7ft. The front itself will arrive
early Tuesday morning where winds will become offshore through
late Wednesday.

Given the continued moderate to fresh onshore flow over the next
few days, there is an enhanced rip current risk along our beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  87  66  88  70 /   0   0   0  10
Houston (IAH)			  85  69  85  71 /   0   0  10  10
Galveston (GLS)			  82  74  82  75 /   0  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through this evening for
     GMZ330-335-350-355-370-375.

&&

SHORT TERM...25
LONG TERM....16
AVIATION...25

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:57 AM CDTSmall Craft AdvisoryHGX3 days

Nearby

Rip Current Statements in Texas, 2022Every rip current statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.